|Re. Stopping Meds
Apr 11, 2001
I started AZT, 3TC and Nelfinavir four years ago, about a month after initial infection. My viral load went to less than 50 copies within a month or so and my CD4+ count slowly rose from about 350 to its present figure of about 600. I dont really suffer from side effects and all other blood counts are within the normal ranges. You mention, in a previous reply, that stopping medication should involve careful monitoring but how often should this be carried out? Is there a protocol for this? When recommencing treatment can the same combination be resumed? Would resistance testing be required?
I feel that stopping meds for a while may be of benefit to me because I want to give immune system a chance to work on its own. My other option would be to join a trial, here in the UK, that adds Remune to my combination.
I feel like I should be doing something more but I'm not sure what. I appreciate that data is not yet available to enable you to firmly suggest what I should do but I would appreciate any thoughts you may have about what I can do. Perhaps I just wait and do nothing?
Thanks for your help.
Response from Dr. Boyle
There is no set protocol for stopping antiretroviral medications or monitoring patients while they are off it. You should discuss this with your doctor. Given your success with the medications and your relatively good CD4 counts when you started them and now, you should be able to stop your medications without much risk. However, you should be carefully monitored while you are off them (every couple of months or so) and therapy should be restarted if you become symptomatic or if your numbers degenerate. BB
Can I Take A Rest
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.